Hail, Meade
- When
- September 1, 6:35 PM CST
- Where
- Meade County, 0.88 mi NE of Meade Muni Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 37.290, -100.340
Northwest flow aloft with marginal severe risk associated with a frontal boundary moving southeastward bordering up to the Oklahoma state line. A few rogue thunderstorms made their way across some of the southern counties and with enough instability, small hail and heavy rain fell with a few quarters being the largest observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Northwest flow aloft with marginal severe risk associated with a frontal boundary moving southeastward bordering up to the Oklahoma state line. A few rogue thunderstorms made their way across some of the southern counties and with enough instability, small hail and heavy rain fell with a few quarters being the largest observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 3:45 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 445 PM CDT Tue Sep 1 2020 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 312 PM CDT Tue Sep 1 2020 Upper air analysis showed a shortwave trough over the northern Plains this morning. The southern end of this wave had broken off into a closed low and was moving into New Mexico this afternoon. Scattered thunderstorms are expected to develop over the southern High Plains late this afternoon and evening in advance of the upper system. The most unstable conditions and better deep layer shear reside over west Texas into western Oklahoma but an axis of instability extends from that area into south central Kansas. Low level convergence has been increasing from the Texas Panhandle into southwest Kansas. The latest CAMs (HRRR,RAP13,4kmNAM) show thunderstorms developing mainly south of the Oklahoma border later this afternoon into this evening. A few showers are starting to develop over the eastern OK Panhandle as of 3 pm. While the models tend to keep the convection south of the forecast area, still cannot rule out the possibility of some of these moving northeast into the far southern counties given the mean 850-300 mb flow out of the west southwest. The threat for severe storms should remain on the low side given that the deep layer shear drops off rapidly farther north into southern Kansas. A few showers and thunderstorms could linger into early Wednesday across south central Kansas but it will all come to an end as the mid level trough axis sweeps through the area. Light winds with clearing skies can be expected over the remainder of the region tonight. This will allow low temperatures to drop into the middle 50s over the northwest counties with low to mid 60s farther southeast. Wednesday will be fairly pleasant with light winds. Nearly full sunshine should help push temperatures into mid and upper 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 312 PM CDT Tue Sep 1 2020 Much of the extended period will see dry northwesterly flow over the central High Plains as upper level high pressure builds into the Intermountain West. A shortwave trough moving out of southwest Canada into the northern Great Lakes through mid week will push a cool front south across western Kansas on Thursday but southwest Kansas should remain dry. Toward the end of the period, the medium range models continue to suggest that the upper ridge will retrograde and build into the Gulf of Alaska, with a more amplified upper flow pattern developing over North America. A strong upper wave diving south out of Canada will impact the central Plains around next Tuesday. This could bring a chance for showers and thunderstorms to the region along with much cooler temperatures. We could potentially see the first real taste of fall temperatures with highs possibly staying in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 445 PM CDT Tue Sep 1 2020 VFR is expected through this TAF cycle. Any scattered convection this evening is expected to remain south and east of the terminals. There may be thunderstorms not too far south of LBL at some point this evening, but kept all TAFs dry for now. Remaining stratocumulus this afternoon is expected to clear, with VFR/SKC continuing through Wednesday. No stratus or fog is expected Wednesday morning. Winds will remain light (less than 10 kts) through the period, with a general northerly component. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 87 60 86 / 20 10 0 0 GCK 56 86 57 83 / 10 0 0 0 EHA 58 86 58 85 / 30 10 0 0 LBL 58 88 58 89 / 30 10 0 0 HYS 57 88 59 84 / 0 0 0 0 P28 64 86 63 90 / 30 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Tue Sep 1 2020 KSZ030-031-043>046-061>066-074>081-084>090-020830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Tue Sep 1 2020 /217 AM MDT Tue Sep 1 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Tue Sep 1 2020
KSZ089-090-012315-
Barber KS-Comanche KS-
532 PM CDT Tue Sep 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND EASTERN
COMANCHE COUNTIES UNTIL 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buttermilk, moving northeast at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Aetna and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3706 9940 3733 9915 3706 9885 3700 9904
3700 9933
TIME...MOT...LOC 2232Z 225DEG 13KT 3705 9926
TURNERSpecial Weather Statement National Weather Service Dodge City KS 714 PM CDT Tue Sep 1 2020 KSZ087-020100- Meade KS- 714 PM CDT Tue Sep 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 800 PM CDT... At 714 PM CDT, Doppler radar was tracking a strong thunderstorm very near Meade, moving north at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Meade, Fowler, Meade State Park and Missler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3713 10022 3713 10044 3738 10046 3739 10015 TIME...MOT...LOC 0014Z 175DEG 8KT 3727 10034 TURNER
The Dodge City radar (KDDC), 62 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920220.